Get access

Reversible Anorgasmia With Topiramate Therapy for Headache: A Report of 7 Patients

Authors

  • Christina Sun MD,

  • Christine Lay MD, FRCP(C),

  • Susan Broner MD,

  • Stephen Silberstein MD,

  • Stewart Tepper MD,

  • Lawrence Newman MD


  • From the The Headache Institute, Roosevelt Hospital, New York, NY (Drs. Sun, Lay, Broner, and Newman); The Jefferson Headache Center, Thomas Jefferson University, Philadelphia, PA (Dr. Silberstein); and The New England Center for Headache, Stamford, CT (Dr. Tepper).

Address all correspondence to Dr. Christina Sun, The Headache Institute, 1000 Tenth Avenue, Suite 1C-10, New York, NY 10019.

Abstract

Objective.—To describe 7 patients who developed new onset anorgasmia while using topiramate therapy for migraine prophylaxis.

Background.—Topiramate is an effective drug for the prevention of migraine headaches. Though it is generally well tolerated, it may be associated with a dose-related anorgasmia.

Methods.—Case reports

Results.—Seven patients (5 women, 2 men), between the ages of 40 and 62, developed anorgasmia while using topiramate for headache prevention. Four women and 2 men had migraine without aura, and 1 woman had migraine with aura. None had a prior history of anorgasmia or sexual dysfunction. Doses associated with this side effect ranged from 45 to 200 mg daily. All subjects had symptom resolution. Six patients had resolution within 7 days of discontinuing or decreasing the medication; the exact time frame of resolution for the seventh patient is unknown.

Conclusion.—In our series, anorgasmia was a reversible, dose-related adverse effect of topiramate. Physicians need to be aware of the potential for topiramate to cause sexual side effects, and should inquire about these symptoms in patients for whom this agent has been prescribed.

Ancillary